Taken off steroids

Hi everyone,

Finished my trial week on steroids and did not have an overall improvement so GP took me off them. I did expereince quite severe pain days following.

I have been expereincing some very odd symptoms and wanted to ask if these have ever happened to you. I expereince eptopic heartbeats and more so when go from standing to sitting also in certain positions when laying in bed. I feel they are positional and can be severe causing pain in my back between my shoulder blades. I beleive that this is what makes me feel unwell. I was thinking that a main vein feeding my heart could be contricted...thats what it feels like.

Any thoughts please

Christine

10 Replies

oldestnewest
  • Next time symptoms arrive I would call 999for ambulance or get taken to hospital by family don't take chances

  • I probably should....thanks

  • I think olive is quite right - if you think you have a heart problem you should at least be discussing it with your GP. Palpitations don't always mean anything very serious but you can't tell without investigation.

    Did this happen while you were on pred or was it already a problem before? It does commonly happen with pred but it is also something that can happen as a result of the autoimmune part of PMR, that is what caused my problem.

  • The missed beats started some time ago and i have mentioned it to my GP many many times. Iv had 24hr heart monitors and it showed the eptopic beats. I beleive this is causing me to feel unwell and did not know there was any connection to PMR. Im waiting for referral to rheumy. Can i ask you if your missed beats stopped once the steroid kicked in?

    Thanks Christine

  • Ectopic beats aren't missed beats - they are usually early beats so it makes the tracing look uneven - and the long bits make it FEEL as if you are missing a beat. You aren't really. If you have already had a 24 hour monitor and they can see them without any other things being found then they are most likely what are called "benign ectopic beats" which means they are happening and there is nothing sinister about them. Most people have them - even athletes! I do. It's only when it gets to a gap of a few seconds between beats that you might feel a bit dizzy and aware of the slowing/speeding up again. If you are anxious about them then that will make the way you feel even worse and anxiety can even cause the feelings.

    I'm on medication for the atrial fibrillation - if I forget the afternoon half tablet I get an episode of atrial fibrillation in the late evening. Otherwise I never notice it - I never really noticed before either. I was aware of "palpitations" but they didn't last long and always went away. That's part of the problem - if they don't happen to see what's going on during a bigger episode it is difficult to know what it is. I was in hospital at the time - plenty of time for them to see what was going on as a 3 day stay for a back problem turned into a 3 week one for a cardiac one!

  • Im not sure what the connection is between the eptopic beats and when im feeling generally unwell but at this time the eptopic beats are worse.

    Over the past few days i have felt quite ill and there is a pattern to this. As well as pain, stiffness and weakness which is ongoing i expereince some kind of a flare when all the symptoms are amplified and i feel so unwell within my self. The epsisodes can last for hours or days and when the flare or episode has finished i know within an instant. It could be that i have something which resembles PMR but is not and makes sense as the steroids did not work for me.

    My health is pretty poor at the moment so im hoping the rheumy can get to the bottom of it.

    Thanks Christine

  • Christine, disappointing that after a very fast and positive response to the trial dose on the first day, that improvement has failed to continue. I assume you were started on 15-20mg and that you followed our advice and took things easy for the week.

    With the other symptoms you are now describing, you need to seek your GP's opinion urgently to investigate and rule out anything untoward going on. If these symptoms have only arisen since your week on steroids, it might just be a reaction to the treatment - for instance raising your blood pressure. Do get checked out.

  • Yes i started on 15mg and thought this must be is as i did feel alot better on the first day. I have read on here that some people need a higher srarting dose which hopefully my rheumy will discuss with me.

    The missed heartbeats started a good while ago and my GP is aware of them but has not paid much attention to them and says they are harmless. While this may be true i beleive they are causing me to feel unwell.

    Thanks Christiine

  • Yes, Christine, some PMR patients do need a slightly higher steroid starting dose than others to get their inflammation under control, and this is especially true in the case of people who are overweight.

    With regard to the ectopic beats, your GP may be correct in saying they are harmless - I was diagnosed with supraventricular ectopic beats some years ago, and although I was experiencing palpitations and the occasional missed heart beat at the time, I was told no further investigation was necessary. It may prove to be a similar situation for you, but as you are actually feeling unwell you should definitely seek further investigation and the reassurance of a cardiologist if necessary.

  • I was diagnosed with PMR in August but the diagnosis came to light because I was being investigated for ectopic beats. When my bloods were taken I asked if my inflammation levels could be checked as I was so achy. I hadn't mentioned this to the GP as I assumed my aches were from cycling 140 miles in 5 days (I was only used to cycling for two hours a week) and I didn't want to waste their time on something self inflicted!

    I too was told that the ectopic beats were harmless and advised to avoid caffeine which has helped tremendously. The GP also said that the more you think about them the more you'll notice them. Like you I feel them more in certain positions.

    Now I have the PMR diagnosis I do wonder if there could be a connection though...

    On a positive note the steroids have worked like magic as far as the pain is concerned, and I am beginning to learn how to pace myself. I've had more energy the last three days than I've had in the last three months put together and who knows if this is connected to the Bowen therapy I had last week, but I'll certainly be having at least two more treatments in the hope that it can be maintained!

You may also like...